Progressive paresthesias after cessation of therapy with very high-dose cisplatin
- Cite this article as:
- Grunberg, S.M., Sonka, S., Stevenson, L.L. et al. Cancer Chemother. Pharmacol. (1989) 25: 62. doi:10.1007/BF00694340
- 41 Views
Control of cisplatin-induced nephrotoxicity and nausea/vomiting has enabled the development of very high-dose cisplatin regimens (monthly total dose, 200 mg/m2). Neurotoxicity is now recognized to be the dose-limiting toxicity of these regimens. However, during a pilot study involving 5 mg/m2 vinblastine and 100 mg/m2 cisplatin given every 28 days on days 1 and 8 for the treatment of advanced non-small-cell lung cancer, we noted a high incidence of progressive peripheral neuropathy, which continued for several months after the discontinuation of cisplatin chemotherapy. Of the six patients treated, four received at least three cycles of therapy (median total cisplatin dose, 685 mg/m2; range, 500–725 mg/m2). All four patients developed a progressive peripheral neuropathy, with a worsening of toxicity by 1–3 grades over the 2–3 months after cisplatin discontinuation. One patient progressed from grade I (mild paresthesia) to grade IV (inability to ambulate) over a period of 3 months after the discontinuation of therapy. Stricter rules for early dose deescalation and discontinuation may be required for very high-dose cisplatin regimens. Delayed progressive neuropathy should be recognized as a possible late complication of this form of therapy.